A Caltech Library Service

Tests of noncausality under Markov assumptions for qualitative panel data

Bouissou, M. B. and Laffont, Jean-Jacques and Vuong, Quang H. (1986) Tests of noncausality under Markov assumptions for qualitative panel data. Econometrica, 54 (2). pp. 395-414. ISSN 0012-9682. doi:10.2307/1913158.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


For many years, social scientists have been interested in obtaining testable definitions of causality (Granger 1969, Sims 1972). Recent works include those of Chamberlain (1982) and Florens and Mouchart (1982). The present paper first clarifies the results of these latter papers by considering a unifying definition of noncausality. Then, log-likelihood ratio (LR) tests for noncausality are derived for qualitative panel data under the minimal assumption that one series is Markov. LR tests for the Markov property are also obtained. Both test statistics have closed forms. These tests thus provide a readily applicable procedure for testing noncausality on qualitative panel data. Finally, the tests are applied to French Business Survey data in order to test the hypothesis that price changes from period to period are strictly exogenous to disequilibria appearing within periods.

Item Type:Article
Related URLs:
URLURL TypeDescription ItemWorking Paper
Additional Information:© 1986 The Econometric Society. This research was done while the third author was visiting the Universite des Sciences Sociales de Toulouse. Support from DGRST 81-E-1303 is gratefully acknowledged. We are indebted to Jeff Dubin, Dave Grether, Jerry Kramer, Doug Rivers, Howard Rosenthal, two anonymous referees and the editor for helpful criticism. Ken McCue also provided computational help. Formerly SSWP 501.
Funding AgencyGrant Number
Direction Générale de la Recherche Scientifique et TechniqueDGRST 81-E-1303
Subject Keywords:Markov processes, Probabilities, Stochastic processes, Random variables, Null hypothesis, Conditional probabilities, Logical givens, Probability distributions, Statistical models, Statistics
Issue or Number:2
Record Number:CaltechAUTHORS:20171114-150251205
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83201
Deposited By: Jacquelyn Bussone
Deposited On:15 Nov 2017 23:13
Last Modified:15 Nov 2021 19:56

Repository Staff Only: item control page